Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Health problems and ecstacy

07/14/2003

Question:

Can you explain to me why ecstacy causes heart problems? And can it also cause strokes?

Answer:

Hello,

Ecstasy has properties that allow it to act as both a hallucinogen as well as a stimulant. It is a derivative of amphetamines (speed) which cause the heart to race and the blood pressure to rise as well. It also constricts blood vessels so less blood gets through to vital organs such as the heart. This can lead to a seriously high pulse and heart rhythm problems and can cause seizures and strokes. Strokes result when the blood pressure rises so high in the brain that the blood vessels burst which causes the stroke. Ecstasy also causes memory loss and depression when used repeatedly. (i.e., 50 pills). For more information please see the following web site: www.nida.nih.gov/Infofax/ecstasy.html.

Related Resources:

MDMA (Ecstasy)

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Edna M Jones, MD, MRO Edna M Jones, MD, MRO
Emeritus Clinical Assistant Professor of Family Medicine
College of Medicine
The Ohio State University